Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Lincoln, IL

May 29, 2006Marshall County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 29, 2006, 8:12 PM CDT for Marshall County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 8:12 PM CDT (01:12 UTC)
Expired
May 30, 2006, 12:15 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Marshall County, IL

The radar

The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 300112
FFWILX
ILC123-300515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MARSHALL COUNTY IN CENTRAL ILLINOIS.

* UNTIL 1215 AM CDT

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED FROM 1 TO 2 INCHES OF RAIN HAS FALLEN
  OVER EASTERN MARSHALL COUNTY OVER THE PAST HOUR. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...TOLUCA.

FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...
MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND
CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS
OF UNKNOWN DEPTH...BY FOOT OR AUTOMOBILE.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4110 8907 4094 8906 4094 8919 4110 8918

$$

SMITH
1 follow-up statement
000 
WGUS73 KILX 300257
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
955 PM CDT MON MAY 29 2006

ILC123-300305-
MARSHALL-
955 PM CDT MON MAY 29 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN MARSHALL 
COUNTY HAS BEEN CANCELLED...

MARSHALL COUNTY ESDA AND LAW ENFORCEMENT OFFICIALS REPORTED NO 
LINGERING FLOODING PROBLEMS ACROSS THE EASTERN PORTION OF THE COUNTY.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 4110 8907 4094 8906 4094 8919 4110 8918

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:00 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 29, 3:00 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT MON MAY 29 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...
SCATTERED CONVECTION DOTS THE AREA THIS AFTERNOON IN MID LEVEL
MOISTURE PLUME EXTENDING FROM ILLINOIS SOUTHWARD INTO THE GULF
STATES. THIS ACTIVITY HAS DEVELOPED AS THE WEAKLY CAPPED AIRMASS HAS
REACHED ITS CONVECTIVE TEMPERATURE...BUT THERE ARE NO REAL
BOUNDARIES TO FOCUS THE STORMS. NORMALLY...WOULD EXPECT THIS
ACTIVITY TO DIE OFF FAIRLY RAPIDLY AS THE SUN GOES DOWN...HOWEVER
WATER VAPOR LOOPS SHOW A WELL DEFINED VORT MAX MOVING NORTHWARD OVER
NORTHERN ARKANSAS. SO FAR...ITS NOT BREAKING ANY SPEED RECORDS ON
ITS WAY HERE...BUT THIS FEATURE MAY ADD TO THE LONGEVITY OF THE
STORMS A LITTLE LATER INTO THE EVENING. AN ISOLATED SEVERE WIND
REPORT WILL BE POSSIBLE WITH SURFACE TEMP/DEWPOINT SPREADS UPWARDS
OF 30 DEGREES IN SOME LOCATIONS. /IN FACT...WE JUST GOT A 55KT GUST
AT BLOOMINGTON AIRPORT JUST AFTER I TYPED THIS./ ALTHOUGH CAPES ARE
WEAKER TODAY OWING TO WARMER TEMPS ALOFT...SOME LARGE HAIL MAY ALSO
BE POSSIBLE IF UPDRAFTS CAN MAINTAIN THEMSELVES. WILL ADD
SCATTERED/ISOLATED POPS MAINLY BEFORE MIDNIGHT BASED ON RADAR DATA
JUST BEFORE FORECAST ISSUANCE TIME.

THUNDERSTORMS WILL PROBABLY BE MORE NUMEROUS ON TUESDAY WITH MORE
MOISTURE AND POSSIBLE OUTFLOW BOUNDARY REMNANTS IN THE AREA. THE
BETTER POTENTIAL WILL BE IN THE WEST NEARER THE PLAINS COLD FRONT
WHICH SHOULD BEGIN ITS SLOW TREK EASTWARD LATE IN THE DAY. WILL
CARRY HIGH-END CHANCE POPS TUESDAY AND TUESDAY NIGHT...WITH LESS
THAN 50 PERCENT AERIAL COVERAGE PRECLUDING LIKELY POPS.

SHORT RANGE MODELS ARE BEGINNING TO CONVERGE ON THE TIMING OF THE
WEAKENING COLD FRONT TOWARD MIDWEEK...MOVING IT ACROSS THE FORECAST
AREA WEDNESDAY NIGHT. THIS WILL BE THE TIMEFRAME FOR THE HIGHEST
POPS...ESPECIALLY IN THE CENTRAL AND SOUTHEAST. THE FRONTAL ZONE
SHOULD BE CLEAR OF THE AREA THURSDAY MORNING EXCEPT PERHAPS IN THE
SOUTHEAST...WHERE WE WILL LINGER SOME SMALL MORNING POPS DUE TO THE
SLOW MOVEMENT OF THE FRONT.

LONG TERM...FRIDAY THROUGH MONDAY...
THE ECMWF AND OLD GFS ARE CONTINUING TO SHOW SIGNIFICANT DIFFERENCES
IN HOW THEY HANDLE THE SHORTWAVE THAT WILL BE TOPPING THE WESTERN
CONUS UPPER RIDGE ON SATURDAY/SUNDAY. THE GFS/DGEX ARE MUCH STRONGER
WITH THE SHORTWAVE...KNOCKING DOWN THE UPPER RIDGE AND PRESSING THE
WAVE SOUTHEAST INTO THE MIDWEST ON SUNDAY. THIS WOULD SUGGEST RAIN
FOR THE FORECAST AREA SUNDAY AND MONDAY AS THE WAVE STRENGTHENS INTO
A CLOSED LOW NEAR MEMPHIS BY THE END OF THE DAY MONDAY. ON THE OTHER
HAND...THE ECMWF RIDES A WEAKER SHORTWAVE FURTHER NORTH AND WEAKENS
IT OVER SOUTHERN CANADA...WITH THE WESTERN UPPER RIDGE WINNING THE
CONTEST AND HOLDING STRONG. OUR FIRST INCLINATION WOULD FAVOR
SOMETHING LIKE THE ECMWF DUE TO THE HIGHLY AMPLIFIED NATURE OF THE
MEAN FLOW PATTERN. ALSO...THE LATEST 12Z GFS RUN IS TRENDING TOWARD
THE ECMWF...SO WILL CONTINUE THE DRY CONDITIONS IN THE EXTENDED
PORTION OF THE FORECAST.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, May 29, 12:43 PM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
1243 PM CDT MON MAY 29 2006

ILZ027>031-036>038-040-041-301100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
1243 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE
REMAINDER OF THE AFTERNOON. THESE STORMS WILL BE VERY LOCALIZED
AND NATURE... AND NO SEVERE WEATHER IS EXPECTED. HOWEVER... THE
RESULTING LIGHTNING THREAT MAY BE A CONCERN WITH OUTDOOR
ACTIVITIES FOR THE MEMORIAL DAY HOLIDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE INTO THE REGION ON TUESDAY AND COMBINE WITH
THE WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS ACROSS THE
AREA FOR TUESDAY AND TUESDAY NIGHT. THIS FRONT WILL BE SLOW TO
MOVE THROUGH ILLINOIS...SO THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>057-061>063-066>068-071>073-301100-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1243 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE
REMAINDER OF THE AFTERNOON. THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LIMITS. HOWEVER... THE RESULTING LIGHTNING THREAT MAY BE A
CONCERN WITH OUTDOOR ACTIVITIES FOR THE MEMORIAL DAY HOLIDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE INTO THE REGION ON TUESDAY AND COMBINE WITH
THE WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS ACROSS THE
AREA FOR TUESDAY AND TUESDAY NIGHT. THIS FRONT WILL BE SLOW TO
MOVE THROUGH ILLINOIS...SO THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH WEDNESDAY NIGHT. SOME THUNDERSTORMS COULD LINGER INTO
THURSDAY...MAINLY IN SOUTHEASTERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HARDIMAN/AUTEN

In the hours before

Local storm report, May 29, 2:49 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     BLOOMINGTON             40.48N 88.97W
05/29/2006  M63 MPH          MCLEAN             IL   AWOS

            KBMI AWOS PEAK GUST

&&
Local storm report, May 29, 6:15 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     LAWRENCEVILLE           38.73N 87.69W
05/29/2006                   LAWRENCE           IL   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES DOWN.

&&

GEELHART
Local storm report, May 29, 7:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
736 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      5 E HOOPESTON           40.47N 87.58W
05/29/2006                   VERMILION          IL   TRAINED SPOTTER

            WATER FLOWING OVER THE ROAD NEAR CHENEYVILLE

0731 PM     HAIL             HOOPESTON               40.47N 87.67W
05/29/2006  E0.88 INCH       VERMILION          IL   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED BY HOOPESTON POLICE DEPT

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:26 PM CDTSevere Thunderstorm WarningILXVermilion64 min
May 29, 7:33 PM CDTSevere Thunderstorm WarningILXMarshall57 min
May 29, 8:35 PM CDTSevere Thunderstorm WarningILXMarshall55 min
May 30, 5:33 PM CDTSevere Thunderstorm WarningILXCumberland27 min

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.